Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
phelpja

Long term Accutane treatment at low doses

Hi,

My face cleared up after battling for 30 years with cystic acne (combined with dry scaling skin) by using 40mg Accutane daily for 6 mons. Even the scaling problems went away with accutane as I am fair skinned (redhead) and the topicals I had been using were making me dry and red (in addition to the original acne bumps). I have been off for 1+ months and already my pores are enlarging and my facial skin getting oily. I am getting so depressed at the thought that "bad" skin will be back soon for the rest of my life. I put off Accutane for years thinking age would take care of my skin problems. Now I just want to take itfor the rest of my life.

What I am wondering is there any studies out there of toxicity associated with "maintenance" low dosage Accutane as well as the efficacy of the same?

Has anyone had a derm willing to try this with proper blood work, birth control etc.?

I really do not want to lose my liver for clear skin so haven't resorted to the internet ordering of the drug without a prescription. But I am literally "sick" at the thought of plastering makeup on and avoiding mirrors for the rest of my life.

Sincerely,

Jenny

Share this post


Link to post
Share on other sites

Hi Jenny,

To be honest there are no real conclusive studies on low-dose Accutane treatment. But if you do a search in google under "accutane low dose" you'll find quite a few interesting articles. It is risky taking it for an indefinite period and alot of derms are very hesitant to put someone on such a treatment, especially if they're female (as there would be severe complications with future pregnancies)

I'm currently on a low-dose treatment (20mg three times a week) because of the same fear of my acne recurring. However, even I'm slightly worried about long-term side-effects and I would rather not be on Roaccutane indefinitely. But my options are running out...I'm allergic to Benzol Peroxide, I refuse to take anymore antibiotics (as they have next-to-nothing efficiency now and their own host of side-effects) and most topical lotions just end up reddening and scaling my skin. Roaccutane is the only treatment that works and it's that or nothing...And the thought of nothing fills me with such fear that I'd literally rather die than get acne again...

The bottom line is that not many derms recognise this as a form of treatment but you may find one that is sympathetic and understanding enough to try you on a low-dose maintenance scheme for a while.

I agree with the last post and suggest that you bring this up with your dermatologist and see what they say. The first dermatologist that I saw refused flat out to give me any Roaccutane so I immediately went to another one who finally gave me 4 months worth of pills. I've already had blood tests done and I'm on the contraceptive pill so I figured that I'd just continue my own low-dose therapy.

I hope this helps!

Share this post


Link to post
Share on other sites
Hi,

My face cleared up after battling for 30 years with cystic acne (combined with dry scaling skin) by using 40mg Accutane daily for 6 mons.  Even the scaling problems went away with accutane as I am fair skinned (redhead) and the topicals I had been using were making me dry and red (in addition to the original acne bumps).  I have been off for 1+ months and already my pores are enlarging and my facial skin getting oily. I am getting so depressed at the thought that "bad" skin will be back soon for the rest of my life.  I put off Accutane for years thinking age would take care of my skin problems.  Now I just want to take itfor the rest of my life. 

What I am wondering is there any studies out there of toxicity associated with "maintenance" low dosage Accutane as well as the efficacy of the same?

Has anyone had a derm willing to try this with proper blood work, birth control etc.? 

I really do not want to lose my liver for clear skin so haven't resorted to the internet ordering of the drug without a prescription.  But I am literally "sick" at the thought of plastering makeup on and avoiding mirrors for the rest of my life.

Sincerely,

Jenny

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×